Changes in Oral Mucosa Associated with Melanotan II Injections: A Case Report

Read full text
Authors: Alexander Bonchev
Cited by: 1
References: 34

Abstract

This case report presents a three-month follow-up of a patient who self-administered Melanotan II injections over a period of 64 days with the goal of achieving a deeper tanning effect. Melanotan II is an unlicensed synthetic peptide analog belonging to the melanocortin hormone family. It acts primarily by activating melanocortin 1 receptors on melanocytes, stimulating eumelanin production and resulting in skin pigmentation independent of sun exposure. Despite its popularity, particularly through promotion on social media, Melanotan II remains unregulated, and its use is associated with a range of potential adverse effects. During the initial intraoral examination, brown pigmentation was observed on the attached gingiva in both the maxillary and mandibular arches. The lesions were almost symmetrically distributed, with a more intense coloration in the anterior region of the lower jaw. Additional pigmented areas with irregular shapes and poorly defined borders were noted on the left and right buccal mucosa. At the one-month follow-up after discontinuation of the injections, the buccal mucosal pigmentation had nearly disappeared. However, at the three-month follow-up, gingival pigmentation persisted, though with visibly reduced intensity. To date, there is a lack of published data specifically addressing the timeline for resolution of oral pigmentation associated with Melanotan II use, making this case a valuable contribution to the limited existing literature on the subject.

Fields of Study & Subjects

melanin and skin pigmentation Dermatologic Treatments and Research Regulation of Appetite and Obesity

Publication details

Journal / source
Life
Publisher
MDPI AG
Volume
16
Issue
2
Pages
265–265
Publication date
3 February 2026
Language
EN